Texas, 2013

Flash Flood and Hail in Texas, June 17, 2013

June 17, 2013 · NWS MAF · 9 events in 8 counties and zones

An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift. This lift and moisture combined with good instability to produce hail, strong winds, and flash flooding across New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 11:16 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 17, 11:16 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 PM CDT MON JUN 17 2013

.AVIATION...
18Z TAF ISSUANCE
MAIN AVIATION CONCERN FOR THE NEXT 24 HOURS WILL BE THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS TO AFFECT THE TERMINALS THIS
AFTERNOON AND EVENING.

CURRENTLY WINDS ARE LIGHT AND THERE ARE NO VSBY OR CIGS
RESTRICTIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE
ACROSS MUCH OF THE REGION BY MID AFTERNOON TODAY AND PERSIST INTO
THE EVENING HOURS. CANNOT CURRENTLY PINPOINT AN EXACT TIME
CONVECTION WILL AFFECT SITES SO FOR NOW JUST INCLUDED A TEMPO
GROUP FROM 1721/1801 INSTEAD OF A PREVAILING. WINDS WILL ALSO BE
VERY GUSTY/STRONG IN THE VICINITY OF ANY THUNDERSTORMS. THERE IS
A CHANCE FOR SOME SEVERE WEATHER LATER THIS AFTERNOON FOR
GENERALLY KHOB/KMAF AND MAYBE EVEN KINK. SOME STORMS COULD PRODUCE
DAMAGING WINDS IN EXCESS OF 60MPH AND LARGE HAIL. FREQUENT
LIGHTNING AND HEAVY RAINFALL COULD BE A PROBLEM AS WELL.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT MON JUN 17 2013/

UPDATE...
ISSUED A QUICK UPDATE TO INCLUDE MENTION OF SEVERE THUNDERSTORMS
IN THE NORTHEASTERN ZONES THROUGH TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON ACROSS MUCH
OF THE AREA AS A CONVERGENT BOUNDARY TO THE NORTH SINKS FARTHER
SOUTH INTO THE PERMIAN BASIN REGION. THIS BOUNDARY WILL BECOME A
FOCUS FOR POTENTIAL SEVERE WEATHER LATER TODAY INTO THIS EVENING.
NOT QUITE SURE WHERE THE EXACT POSITION OF THIS BOUNDARY WILL BE
BUT BEST THINKING IS IT WILL BE ORIENTED NEAR A SOUTHEAST NEW
MEXICO TO SOUTHERN PERMIAN BASIN LINE. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL WITH THE ADDITION OF LOCALIZED HEAVY
RAINFALL. OTHERWISE...PACKAGE WAS SENT AND NO OTHER CHANGES WERE
MADE.

PREV DISCUSSION... /ISSUED 421 AM CDT MON JUN 17 2013/

DISCUSSION...

MUCH THE SAME SETUP WILL PREVAIL OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS TODAY WITH AN UPPER RIDGE ROOSTING OVER NORTHERN MEXICO, AND A
STEADY FEED OF MOISTURE INTO THE REGION VIA SOUTHEASTERLY LOW LEVEL
WINDS.  AN MCS CONTINUED TO TREK SOUTHEASTWARD ALONG AND ON EITHER
SIDE OF THE RED RIVER, WITH A SMALLER CLUSTER OF SHOWERS AND STORMS
DECREASING IN INTENSITY OVER SOUTHEAST NEW MEXICO.  OUTFLOW
BOUNDARIES FROM EACH SET OF STORMS WILL LIKELY RESIDE OVER THE
REGION LATER TODAY, ALONG WITH A FEW MORE LATENT ONES FROM
CONVECTION SUNDAY AFTERNOON AND EVENING.  ALTHOUGH THE UPPER AIR
SETUP WILL BE VERY MUCH THE SAME, THERE IS ONE FAIRLY SUBSTANTIAL
DIFFERENCE, THE UPPER RIDGE WILL RETREAT SOUTHWESTWARD INTO MEXICO
AS A FEW SHORTWAVE TROUGHS TRAVERSE THE SOUTHERN ROCKIES, NEW
MEXICO, AND EVEN FAR WEST TEXAS.  THE RESULTANT DIFFLUENT FLOW ALOFT
WILL COMBINE WITH THE MID LEVEL SUPPORT PROVIDED BY THE MENTIONED
WAVES, STEEP MID LEVEL LAPSE RATES OF 7 TO 8 C/KM AND SBCAPE VALUES
IN THE 1500 TO 2500 J/KG RANGE TO SPARK SCATTERED THUNDERSTORM
DEVELOPMENT OVER THE AREA THIS AFTERNOON AND EVENING.  A FEW STORMS
COULD BE SEVERE, BUT CONSIDERING THE RELATIVELY WEAK SHEAR AND
TROPICAL AIRMASS, DO NOT ANTICIPATE A WIDESPREAD SEVERE EVENT.
HEAVY RAINFALL COULD PRESENT A PROBLEM SINCE THE STRONGER STORMS
WILL ALSO DUMP AN INCH OR MORE PER HOUR RAINFALL.  LATER TONIGHT, AN
MCS COULD CLIP THE WESTERN LOW ROLLING PLAINS, WITH A LINE OR
CLUSTER OF STORMS POSSIBLY PRODUCING STRONG WINDS AND MORE HEAVY
RAINFALL.

WE COULD SEE ANOTHER ROUND OF THUNDERSTORMS TUESDAY WITH THE UPPER
RIDGE IN A SIMILAR POSITION AND THE MOIST, UNSTABLE AIRMASS STILL
OVER THE AREA.  COVERAGE OF STORMS WILL DEPEND SOMEWHAT ON HOW
THINGS PAN OUT TODAY, BUT THINK THE HIGHER TERRAIN AND NORTHERN/
CENTRAL PERMIAN BASIN WHERE A RESIDUAL BOUNDARY MAY LIE WILL BE
FAVORED FOR DEVELOPMENT.  THE HOT CONDITIONS WILL CONTINUE THROUGH
THE REST OF THE WEEK AS THE UPPER RIDGE MOVES OVER THE AREA
WEDNESDAY, BUT CONTINUES EASTWARD THEREAFTER.  SOUTHEAST NEW MEXICO
AND THE HIGHER TERRAIN OF WEST TEXAS WILL BE FAVORED FOR ADDITIONAL
CONVECTION WEDNESDAY THROUGH FRIDAY, ESPECIALLY IF THE UPPER RIDGE
IS TRANSIENT.  MEDIUM RANGE MODELS DIVERGE THIS WEEKEND, EVEN MORESO
THAN LATE THIS WEEK.  SOME KEEP THE RIDGE OVER THE AREA WHILE OTHERS
SHIFT IT INTO THE EASTERN CONUS.  FOR NOW, HAVE KEPT LOW ORDER POPS
OVER THE WEST THROUGH LATE THIS WEEK AND TEMPS HOT.  LATER SHIFTS
WILL HAVE TO MONITOR WHETHER ANOTHER UPPER LOW IMPINGES UPON THE
AREA AROUND THE WESTERN PERIPHERY OF A FURTHER EAST UPPER RIDGE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, Jun 17, 9:44 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181545-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1044 AM CDT MON JUN 17 2013 /944 AM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY
THROUGH FRIDAY. ISOLATED AFTERNOON AND EVENING STORMS WILL BE
POSSIBLE
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE SOUTHEAST NEW
MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY FOR PORTIONS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 177 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 17, 12:35 PM CST to 12:36 PM CST
Where
Pecos County, 29 mi S of Ft Stockton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.460, -102.870

A thunderstorm moved across Pecos County and produced a 70 mph wind gust 29 miles south of Fort Stockton.

Hail, Brewster

When
June 17, 3:52 PM CST to 3:57 PM CST
Where
Brewster County, 7 mi SW of Panther Junction
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
29.228, -103.382

Hail, Loving

When
June 17, 5:25 PM CST to 5:30 PM CST
Where
Loving County, 7 mi N of Mentone
Measured
1.75 in hail
Reported by
Public
Coordinates
31.801, -103.600

Thunderstorm Wind, Reeves

When
June 17, 6:00 PM CST to 6:01 PM CST
Where
Reeves County, 5 mi S of Pecos
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.348, -103.480

A thunderstorm moved across Reeves County and produced an estimated 80 mph wind gust five miles south of Pecos. No damage was reported.

Heavy Rain, Reeves

When
June 17, 6:00 PM CST to 7:00 PM CST
Where
Reeves County, 5 mi S of Pecos
Reported by
Trained Spotter
Coordinates
31.348, -103.480

Heavy rain moved across Reeves County and produced one inch to one and a quarter inch of rain in one hour.

Thunderstorm Wind, Winkler

When
June 17, 7:12 PM CST to 7:13 PM CST
Where
Winkler County, (Ink)winkler Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.780, -103.200

A cluster of thunderstorms moved across Winkler County and produced a 54 knot gust at the Wink Aiport. No damage was reported.

Thunderstorm Wind, Andrews

When
June 17, 7:35 PM CST to 7:37 PM CST
Where
Andrews County, Andrews
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.320, -102.550

A thunderstorm moved across Andrews County and produced an estimated 45 mph wind gust. This wind had blown off the roof of a structure. The cost of damage is a rough estimate.

Thunderstorm Wind, Howard

When
June 17, 9:00 PM CST to 9:01 PM CST
Where
Howard County, Big Spring
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.250, -101.470

A cluster of thunderstorms moved across Howard County and produced an estimated 65 mph wind gust in Big Spring. There was no damage reported with this wind.

Flash Flood, Borden

When
June 17, 9:20 PM CST to 9:50 PM CST
Where
Borden County, 10 mi S of Gail to 5.15 mi SSW of Gail
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.625, -101.430

Heavy rain moved across Borden County and produced flash flooding around ten miles south of Gail. There was no damage reported so the cost of damage is assumed to be zero.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461016, 461020, 461023, 463315, 463316, 463317, 463152, 463155, 463157.